Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 183, NWS Des Moines, IA

July 7, 2003Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2003, 4:55 PM CDT for Polk County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 4:55 PM CDT (21:55 UTC)
Expired
Jul 7, 2003, 5:45 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Polk County, IA

The radar

The Des Moines radar (KDMX), 14 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS53 KDMX 072155
SVRDMX
IAC153-072245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL 545 PM CDT

* AT 450 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DES MOINES...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  8 MILES SOUTH OF ANKENY REGIONAL AIRPORT AROUND 500 PM...
  NEAR PLEASANT HILL AROUND 505 PM...
  5 MILES SOUTH OF ALTOONA AROUND 515 PM...
  8 MILES SOUTH OF BONDURANT AROUND 520 PM AND
  6 MILES SOUTH OF MITCHELLVILLE AROUND 535 PM.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY
EVENING FOR SOUTHERN IOWA.

LAT...LON 4170 9381 4152 9379 4152 9336 4170 9336

JAW

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:50 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 7, 3:50 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT MON JUL 7 2003

SINGLE LRG CELL HAS FIRED ON THE H8 FNT AND THIS WL LIKELY BE THE
FOCUS THE REST OF THE NGT. LAST NGT WL COULDNT GET BOO FM A DECENT
BNDRY...BUT THE H8 WAS TO OUR NW. DID NOT MESS MUCH WITH THE
ON-GOING 7 DAY FCST. DECENT POPS TNGT AND TMR AS THE BNDRY WAVES N
AND S ACRS IA NXT 48HRS. THERE IS PUSH TO THE N TNGT...BUT NOT SURE
IF THE MV WL BE THAT FAR. STILL LOOKING LIKE TUE NGT AND WED AS THE
MAIN BNDRY MOVS THRU TO BE THE BEST THREAT PD OF SGNFT WDSPRD RAINS.
IMPRVG WX RPDLY THU WITH NEG PCPN AND LOWER DWPTS INTO THE WKEND.
NXT THREAT SHAPING UP AT DAY 7 WITH RETURN FLOW AND STG H8 MOISTURE
ADV. MINOR CHGS TO PREVIOUSLY FCST HIGHS/LOWS.

.DSM...NONE

MYERS
Hazardous weather outlook, Jul 7, 11:25 AM CDT, 5 hours 30 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT SUN JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

A FRONT EXTENDING ACROSS CENTRAL IOWA WILL COMBINE WITH A
MOIST...UNSTABLE AIR MASS TO PRODUCE A RICH ENVIRONMENT FOR STRONG
THUNDERSTORM DEVELOPMENT LATE TONIGHT.  A LARGE COMPLEX OF SEVERE
THUNDERSTORMS OVER WESTERN NEBRASKA WILL ADVANCE EAST ALONG THE
FRONTAL BOUNDARY AND ENTER WESTERN IOWA BEFORE SUNRISE.  THE MOST
FAVORED AREA OF THE STATE IS FROM U.S. HIGHWAY 20 SOUTH.  THE SEVERE
WEATHER RISK IS HIGH WINDS...WITH SECONDARY HAZARDS BEING HAIL AND
FLOODING.  DUE TO THE FAST MOVEMENT OF THE STORMS...IT APPEARS
FLOODING WILL BE LIMITED HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE OCCURRING AT THE BEGINNING OF THE PERIOD AND
RACE EAST ACROSS THE STATE PRODUCING HIGH WINDS THROUGH THE MID
MORNING HOURS.  ADDITIONAL THUNDERSTORMS WILL DEVELOP TUESDAY DURING
THE DAY AND CONTINUE WELL INTO THE NIGHTTIME HOURS.  A FEW SEVERE
STORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. THE MAIN AREA OF CONCERN IS SOUTH OF HIGHWAY 20. YET
ANOTHER THUNDERSTORM COMPLEX COULD PRODUCE MORE HEAVY RAIN AND
DAMAGING WINDS DURING THE DAY WEDNESDAY...MAINLY OVER THE SOUTH HALF
OF THE STATE.  MAINLY DRY CONDITIONS ARE EXPECTED OVER CENTRAL IOWA
BY LATER WEDNESDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LATE TONIGHT OVER...MAINLY OVER SOUTHERN AND
CENTRAL IOWA.  ACTIVATION IS LIKELY AGAIN TUESDAY NIGHT AND
WEDNESDAY.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

In the hours before

Local storm report, Jul 7, 4:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0400 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    PRAIRIE CITY              IA   1.75 IN HAIL
07/07/03   JASPER                         NWS TRAINED SPOTTER.
                                          THIRD WAVE OF GOLFBALL
                                          HAIL.

0343 PM    PRAIRIE CITY              IA   1.75 IN HAIL
07/07/03   JASPER                         TRAINED NWS SPOTTER

0337 PM    1 S PRAIRIE CITY          IA   1.00 IN HAIL
07/07/03   JASPER

0334 PM    PRAIRIE CITY              IA   1.75 IN HAIL
07/07/03   JASPER                         LAW ENFORCEMENT REPORT

0326 PM    SW PRAIRIE CITY           IA   1.00 IN HAIL
07/07/03   JASPER                         LAW ENFORCEMENT REPORT.

31
Local storm report, Jul 7, 4:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0431 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0419 PM    3 W MONROE                IA   1.75 IN HAIL
07/07/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT.

0414 PM    MONROE                    IA   1.00 IN HAIL
07/07/03   JASPER                         REPORTED BY JASPER COUNTY
                                          SHERIFF.

BF
Local storm report, Jul 7, 4:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0448 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    1 S NEWTON                IA   1.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:02 AM CDTSevere Thunderstorm WarningDMXEmmet43 min
Jul 7, 1:25 AM CDTSevere Thunderstorm WarningDMXFranklin20 min
Jul 7, 2:08 AM CDTSevere Thunderstorm WarningDMXTama37 min
Jul 7, 2:38 AM CDTSevere Thunderstorm WarningDMXButler22 min
Jul 7, 2:53 AM CDTSevere Thunderstorm WarningDMXBlack Hawk37 min
Jul 7, 3:26 PM CDTSevere Thunderstorm WarningDMXJasper49 min
Jul 7, 4:05 PM CDTTornado WarningDMXJasper, Marion55 min
Jul 7, 4:44 PM CDTSevere Thunderstorm WarningDMXJasper46 min
Jul 7, 5:34 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren56 min
Jul 7, 5:41 PM CDTSevere Thunderstorm WarningDMXJasper49 min
Jul 7, 5:44 PM CDTSevere Thunderstorm WarningDMXPolk61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.